MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 36"(90CM) 4-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. PROLENE SUTURE 36"(90CM) 4-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number D7768
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: was there any adverse patient consequence? no.There wasn't.How was the injury treated? no information.The injury was tiny.Was there any medical or surgical intervention? no.If so, please provide details.N/a.How is the scrub nurse doing today? no problem.Was the sterility of the package compromised? no.
 
Event or Problem Description
It was reported that a scrub nurse assisted in a cardiovascular procedure on (b)(6) 2018 and suture was used on the patient.During the procedure, the scrub nurse pricked his/her finger on the needle when trying to take out the needle from the package.This event occurred because the needle had protruded from the package before opening the package.The injury was slight.There was no medical or surgical intervention required for the nurse and it was reported as the nurse having no current problems.There were no adverse consequences for the nurse or the patient.
 
Additional Manufacturer Narrative
Pc-(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.
 
Additional Manufacturer Narrative
There is no sample returned for analysis.A photo of the sample was returned for evaluation.Upon visual inspection of the picture, an unopened sample with the tip of the needles outside of the package of product code d7768 with lot # lmh352 could be observed.During investigation, it was found that the folder had the needle holder foam as per procedure, although 2 needles penetrate the needle holder and the folder sale carton.The remaining six (6) needles were currently park.Based on the evaluation, event was recreated and was found that the folder flap is not flat against the needles, causing the needle holder foam not to touch the needles.If during the process handling, the needle rotated (point up), there is a low probability that the packaging operator will detect it because the needle will penetrate the folder during the placement of the material in the dispenser box.No conclusion could be reached on how an extra sample was found as the sample was not returned for analysis.

Brand Name
PROLENE SUTURE 36"(90CM) 4-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7320453
Report Number2210968-2018-71320
Device Sequence Number109952
Product Code GAW
UDI-Device Identifier10705031028357
UDI-Public10705031028357
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD7768
Device Lot NumberLMH352
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/20/2018
Supplement Date Received by Manufacturer03/16/2018
05/18/2018
Initial Report FDA Received Date03/07/2018
Supplement Report FDA Received Date03/21/2018
05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1